Medication poisoning has increased; are your kids safe?
I consider myself a safety-conscious parent. I always buckle my daughter in her car seat. I make her wear a helmet when we go for a bike ride, and our house is fully child-proofed. But, there may be one very important safety issue that I overlook every day.
New research shows that poisoning in children increased by 30 percent between the years 2001 and 2008. After compiling information from poison control centers, researchers found that most of these incidents arose from children who accidentally ingested prescription medications. The big questions:
Why has there been such a dramatic increase in accidental poisonings?Researchers think that the rise in poisonings is linked with the increase in prescription drug usage in the general population. As a society, we are taking more drugs. According to Dr. Josef Thundiyil, MD, MPH, an emergency medicine physician and toxicology expert, some of the most common culprits that send children to the emergency room: powerful painkillers, sleep aids and muscle relaxers.
“There has been an increase in prescriptions for painkillers...things like methadone, oxycodone and morphine. It’s disappointing because over the last several years, we have made considerable gains in making things safer for our kids. But, an increase in narcotics has contributed to more accidental poisonings.”
Another key factor is that we have become more complacent about leaving our prescriptions within reach of our children. We know we should store our medications out of reach of our children. Most of us aim to do just that. Yet in the craziness of life with small children, we forget.
What can I do to make sure it doesn’t happen in my house?Did you know that for a toddler:
- Three Benadryl tablets can be toxic?
- Four extra strength Tylenol tablets can cause liver damage?
- 10 iron or prenatal vitamins may prove harmful?
Perhaps this information may serve as a much-needed reminder that we have to be more vigilant about protecting our children from the dangers of medications. Dr. Thundiyil lets his patients know that, “pediatric poisonings are very preventable. There is no safe place for medications except a locked cabinet.”
Here are some helpful tips to make sure your children remain safe:
- Keep all drugs in locked medicine cabinets or childproof cabinets that young children cannot reach
- Don’t leave your medication out after use; place them back into childproof cabinets each and every time you use them
- Always keep medicine in safety-lock bottles
- Don’t let children see you taking medicine; they like to copy adults
- Don’t refer to medicine as “candy”
- Don’t let guests leave medicine where children can find them: backpacks,purses or unlocked suitcases
- Don’t throw away medication patches or pills where children can find them
- Ensure that each caregiver for your child adheres to these guidelines
If a poisoning should occur, know what to do:If a child has ingested a medication and is passed out or unconscious, call 911 immediately.
If a child has ingested a medication and is awake, call your poison control center. The number is 1-800-222-1222.
Have the following information available, if possible:
- Child’s age and weight
- Time of incident
- The name of the medicine the child took and how much